The U.S. Food and Drug Administration (FDA) just announced that Onfi (clobazam), an anti-seizure medication manufactured by Lundbeck and operating in over 57 countries, could cause rare but serious skin reactions, which can cause permanent injury and death.
The two skin reactions are known as Stevens-Johnson Syndrome (SJS) and Toxic Epidural Necrolysis (TEN). The FDA has identified 20 cases of SJS/TEN associated with the drug and at least five children have been seriously injured due to its use.
The first symptom of Stevens-Johnson syndrome shows as a rash and increases in severity to blistering hives. Although this condition is difficult to diagnose, if not caught early enough it can cause blindness, burning off of skin and even death.
Toxic Epidural Necrolysis affects the epidermis, top layer of the skin, causing it to separate from the lower layers of the skin, all over the body. Although it can affect many parts of the body, it most severely affects the mucous membranes, such as the interior of the mouth, eyes and vagina. In severe TEN cases, symptoms begin with 1-2 weeks of fever.
According to the FDA, with Onfi, SJS symptoms can occur at any time, but are more likely than not to surface within the first eight weeks of starting treatment, or if/when the treatment is stopped and re-started.
Of the reported cases of SJS to the FDA’s adverse event reporting system, all patients were hospitalized. One case resulted in blindness and another patient died. Patients whose eyesight recovers have often been left with permanent light sensitivity.
Symptoms of SJS have been described as the body burning from the inside out. Most patients are treated in the burn units following hospitalization. Skin has been known to slough away in bedsheets. The patients that do survive are usually permanently scarred.
The FDA is advising health officials to immediately discontinue the use of Onfi at the first sign of rash and recommends being seen by a dermatologist before these illnesses are ruled out. The FDA approved changes to the drug’s label and guide that describe the risk, due to the seriousness of these side effects. Patients should not stop taking Onfi without consulting first with their health care provider because suddenly stopping Onfi can cause serious withdrawal issues, such as non-stop seizures, hallucinations, shaking, nervousness, as well as stomach or muscle cramps.
The official Onfi web page makes no specific reference to Stevens Johnson Syndrome as of December 4, 2013.
If you or a loved one have been taking Onfi and experienced pain or injury as a result, you may be entitled to compensation. Contact one of our Gacovino Lake attorneys at 1-800-246-HURT (4878) for further information.